Welcome, Guest. Please login or register.

Username: Password:

Author Topic: Poor appetite / diarrhoea  (Read 254 times)

Erica

  • Newbie
  • *
  • Posts: 21
    • View Profile
Poor appetite / diarrhoea
« on: October 07, 2021, 09:42:30 AM »

Elsie has been on steroids for 9 days now and has lost a lot of weight due to her lack of an appetite and turning her nose up at food. Since Sunday she has had quite bad bouts of diarrhoea. The vet gave me GI Royal Canid puppy food which she ate for one meal but has refused ever since. I mentioned to the vet that maybe something else, other than the steroids, was upsetting her stomach. She said that the treatment is still a bland diet. I am due to see the vet tomorrow with Elsie for CRP test but, to be honest, I am really struggling. :-(
Logged

Catherine

  • Hero Member
  • *****
  • Posts: 604
    • View Profile
Re: Poor appetite / diarrhoea
« Reply #1 on: October 07, 2021, 12:00:30 PM »

I understand the struggles and I do sympathize with all the problems. Is Elsie still having the Omeprazole, Metacam and Paracetomol?

Has her movement improved, what would you say were her main symptoms now apart from appetite loss and diarrhoea? Does she still need the Metacam and Paracetomol, they could be causing side effects?

I still think the Omeprazole could be the problem and I know it is difficult going against a vet but I wonder whether you could tell your vet you would like to try another gastroprotectant to see if things improve. If they do not then you know it was not the Omeprazole but if they do then it will be much better for Elsie having a gastoprotectant that does not make her feel rough.

When did she have the Royal Canid? Changing diet too quickly can cause diarrhoea. You could try Canikur Pro Paste or ReguTum Fibre Care (from Viovet). Ease in a small amount at a time rather than the designated amount. But I have found both products quite quickly make the faeces solid. Check the ingredients first to make sure Elsie is okay with them.
Logged

Erica

  • Newbie
  • *
  • Posts: 21
    • View Profile
Re: Poor appetite / diarrhoea
« Reply #2 on: October 07, 2021, 11:13:29 PM »

Thanks Catherine. No, Elsie hasn’t had the metacam for 10 days now. Every day she is a little brighter. The vets say that her  diarrhoea is caused by steroid use. They have given her Cerenia for nausea. I do give a 1/4 (of vet prescribed) paracetamol twice a day to help with stomach pain.
 
Logged

Jo CIMDA

  • Administrator
  • Hero Member
  • *****
  • Posts: 3101
    • View Profile
Re: Poor appetite / diarrhoea
« Reply #3 on: October 08, 2021, 09:01:18 AM »

Hi Erica

I do hope Elsie is starting to improve.  One thing that alarmed me is the mention that she was on Metacam and also prednisolone.  These two drugs are not compatible and if a dog is on prednsiolone they should not be on any non-steroidal anti-inflammatory drug.  Please do not give Metacam whilst she is on pred.  The combination will really upset her tummy and increase the risk of stomach ulceration.

Jo 
Logged

Erica

  • Newbie
  • *
  • Posts: 21
    • View Profile
Re: Poor appetite / diarrhoea
« Reply #4 on: October 13, 2021, 01:42:36 PM »

Hi Jo, no she hasn’t taken metacam at the same time as the prednisone. Her CRP results were normal on day 10 so her steroid dose has been reduced 25%. She is eating much better now. Her stools became normal but the past 24 hrs she has a touch of diarrhoea again. I did send off samples for worms and she has a low level of hookworm. I am not sure whether to treat her.
Logged

Jo CIMDA

  • Administrator
  • Hero Member
  • *****
  • Posts: 3101
    • View Profile
Re: Poor appetite / diarrhoea
« Reply #5 on: October 16, 2021, 06:52:58 PM »

Hi Erica

I wonder, as your vet has reduced the steroids after on 10 days if it should be a consideration to put Elsie on another immunosuppressive drug, so that she is on a combination therapy.   There is a chance, if the preds are lowered too soon, before the body's immune cells have returned to normal function, that she may relapse. 

 I would have a chat with your vet as to whether to treat for the low level of hookworm because Elsie's immune system, regardless of the 25% reduction in preds, is being suppressed.  Perhaps you can find out what drug the vet would use and call the drug manufacturer to see what they recommend. 

 I am pleased to hear that she is eating better.  It is so worrying when they turn their nose up at everything that you try to tempt them with.

Jo
Logged